Tornadoes · United States · Illinois · 2019

EF0 tornado, Breeds, Illinois, September 27, 2019

This EF0 tornado ran 1.9 miles across Fulton County on September 27, 2019, touching down at 8:22 PM CDT and reaching 100 yards wide. It killed nobody, and did $85,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 27, 2019
Touchdown
8:22 PM CDT (01:22 UTC)
Lifted
8:27 PM CDT (01:27 UTC)
On the ground
5 minutes
Path length
1.9 miles (3.0 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$85,000
County
Fulton County
Touchdown point
40.580, -89.940
Lift-off point
40.572, -89.906
Record number
1909271922-01

What the Weather Service recorded

Multiple rounds of thunderstorms impacted north-central Illinois on September 27th. Most of the convection remained focused north of a Quincy to Bloomington line...where several inches of rain occurred. As much as 5 to 9 inches of rain fell from eastern Peoria County into northern Woodford and southern Marshall counties. As a result of the excessive rainfall, major flash flooding was reported in the Peoria metro area, where several water rescues were performed. Meanwhile a line of severe thunderstorms spawned an EF-0 tornado in northeastern Fulton County. Minor tree and roof damage occurred along the path of the tornado. Elsewhere around the area, other cells produced scattered wind damage and hail as large as golf balls.

A tornado touched down in a wooded area of northeastern Fulton County 4.9 miles east-northeast of Canton at 8:22 PM CDT. The tornado tracked southeastward, doing damage to numerous trees as it crossed County Highway 27 near North Orion School Road. It did minor roof damage to several homes and a church, and downed additional trees and power poles before dissipating in an open field 3.8 miles north of Banner at 8:27 PM CDT.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Sep 27, 5:55 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 27, 5:55 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
555 PM CDT Fri Sep 27 2019

.SYNOPSIS...
Issued at 549 PM CDT Fri Sep 27 2019

An approaching cold front from the northwest will result in
thunderstorms this evening and tonight. Some of the storms this
evening may be severe in parts of west central Illinois, and may
also produce additional rounds of heavy rainfall. The front will
stall in central Illinois Saturday morning, which will result in
scattered showers and a few thunderstorms on and off during the
day Saturday. Highs on Saturday will range from near 70 degrees in
west central Illinois to around 90 in southeast Illinois.

&&

.SHORT TERM...(This evening through Saturday)
ISSUED AT 549 PM CDT Fri Sep 27 2019

Strong low level wind fields which resulted in excessive amounts
of rain from Peoria to Pontiac will continue through the evening
hours. The outflows from the convection that dumped this heavy
rain have formed an effective mesoscale boundary from about Macomb
to Bloomington to Danville. Hot and humid air in central IL to the
south of this boundary will provide plenty of moisture convergence
for another round of thunderstorms this evening in central IL.
Some of these storms may be severe due to the strong convergence
and low level wind shear...resulting in a Tornado Watch north of a
Beardstown-Lincoln-Clinton line this evening.

This same area can also expect periods of additional heavy
rainfall this evening so a Flash Flood Watch has been expanded to
include locations from Jacksonville to Bloomington and westward.

An approaching cold front in central IA will move into central IL
after midnight and then come to a screeching halt, before it
slowly starts lifting northward. This will keep scattered showers
and a few thunderstorms in the forecast for central IL on
Saturday. Due to the aforementioned boundary, highs on Saturday
will range from near 70 from PIA-GBG, 75 to 80 in the rest of
central il, to near 90 in southeast IL.

&&

.LONG TERM...(Saturday night through Friday)
ISSUED AT 549 PM CDT Fri Sep 27 2019

...PREVIOUS LONG TERM DISCUSSION...Models are in good agreement
that the front will stall across central IL on Saturday. There is
little in the way of mid/upper level support, but with weak low
level convergence, have low chance pops over the northwest half of
the area (along and north of the front). The front will provide a
sharp temperature gradient, with northeast flow behind the front
limiting highs to the lower 70s over the northern third, while
southwest flow south of the boundary pushes the southeast CWA into
the upper 80s/near 90.

Shower/storm chances linger, again mainly in the west/northwest
half of the area Saturday night into early Sunday. By Sunday
afternoon the front should get a good push north, resulting from
cyclogenesis in the Plains. This sends the convection farther
northwest out of the CWA for late weekend, and also spreads the
summer-like heat and humidity from southern IL back north across
central IL.

Monday through Tuesday, a digging western US trough allows a
strong sub-tropical ridge to our south to expand north. This
shunts the storm track even farther northwest, with dry, but
unseasonably hot and humid air overspreading the region. 850 mb
temps near +20C will support highs in the mid 80s to lower 90s, or
10-20 degrees above normal.

Medium range models are in fair agreement that the ridge breaks
down mid-week. The active frontal zone eventually works in from
the northwest late Tuesday night through Wednesday night, with a
good chance for storms and locally heavy rain given anomalously
high Pwats. NBM brings mid-upper 60s highs on Thursday for the
north half, but confidence on the degree of cool air push behind
the front is low due to poor model consistency.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 549 PM CDT Fri Sep 27 2019

A slow moving frontal boundary will be the focus for showers and
thunderstorms late this evening and overnight. Storms have already
formed along the front from northern Missouri into northeast
Illinois and this broken line of storms should expand in coverage
and sag south this evening. PIA and BMI have the greatest chance
for seeing several hours of thunderstorms over or in the vicinity
of the terminals, while the threat is less certain farther south
at the remaining central Illinois terminals. In addition to the
threat for storms, very strong SW winds will ramp up this evening
immediately ahead of the front resulting in LLWS at all of the
terminals. Ceilings will diminish to low MVFR or IFR as the front
pushes across the terminals, with the worst conditions again most
likely at PIA and BMI with the threat less certain farther south.
Winds may become variable overnight as storms disrupt the synoptic
flow, but should become northeast at some point late morning or
early afternoon Saturday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for ILZ027>031-
036>038.

Flash Flood Watch through Saturday morning for ILZ040-041-
047>050.

&&

SYNOPSIS...Miller
SHORT TERM...Miller
AVIATION...Deubelbeiss
Hazardous weather outlook, Sep 27, 3:22 PM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Lincoln IL
322 PM CDT Fri Sep 27 2019

ILZ027>031-036>038-281100-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
322 PM CDT Fri Sep 27 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms are likely this evening. There is an
enhanced risk of severe weather. Large hail and damaging winds
are the primary concerns, though a few tornadoes cannot be ruled
out, especially early in the evening. A large area received heavy
rain during the daytime, and additional heavy rain tonight may
cause renewed flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional thunderstorms are possible from Saturday into early
Sunday, and again Tuesday night through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening. Rainfall and flooding
reports would also be greatly appreciated.

ILZ040-041-047>050-281100-
Cass-Mason-Menard-Morgan-Schuyler-Scott-
322 PM CDT Fri Sep 27 2019

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms are likely this evening. There is an
enhanced risk of severe weather. Large hail and damaging winds
are the primary concerns, though a few tornadoes cannot be ruled
out, especially early in the evening. Heavy rain tonight may
also cause flash flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional thunderstorms are possible from Saturday into early
Sunday, and again Tuesday night through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening. Rainfall and flooding
reports would also be greatly appreciated.

ILZ042>046-051>057-061-281100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Moultrie-Piatt-Sangamon-Shelby-Vermilion-
322 PM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Showers and thunderstorms are likely to move into the area mid to
late evening, continuing past midnight. Some of the storms may be
on the strong side, with the best chance of severe weather west of
I-55. Heavy rain is also a concern, which may cause areas of
flooding.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional thunderstorms are possible from Saturday into early
Sunday, and again Tuesday night through early Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening, primarily in
areas north of I-72 and west of I-55.

ILZ062-063-066>068-071>073-281100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
322 PM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible near the I-70 corridor,
beginning around midnight. Severe weather is not expected in
southeast Illinois.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Additional storms are forecast for Wednesday night and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

In the hours before

Local storm report, Sep 27, 6:07 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
607 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       PEORIA                  40.74N 89.61W
09/27/2019  M3.30 INCH       PEORIA             IL   BROADCAST MEDIA

            TOTAL RAINFALL,MOST OF WHICH OCCURRED BETWEEN 1245 AND 2
            PM. LOCATION NEAR KNOXVILLE AND WAR MEMORIAL DRIVE IN
            PEORIA.

0545 PM     HEAVY RAIN       PEORIA                  40.74N 89.61W
09/27/2019  M3.00 INCH       PEORIA             IL   BROADCAST MEDIA

            DELAYED REPORT. RAINFALL TOTAL FROM EARLIER THIS
            AFTERNOON.

&&

MILLER
Local storm report, Sep 27, 7:02 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
702 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             ABINGDON                40.80N 90.40W
09/27/2019  E1.75 INCH       KNOX               IL   PUBLIC

            RELAYED BY FULTON COUNTY ESDA.

&&

MILLER
Local storm report, Sep 27, 7:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
751 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             4 NE DUNLAP             40.90N 89.62W
09/27/2019  M1.00 INCH       PEORIA             IL   MESONET

            MPING REPORT.

&&

MILLER
Local storm report, Sep 27, 7:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
758 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             CHILLICOTHE             40.92N 89.50W
09/27/2019  M1.00 INCH       PEORIA             IL   EMERGENCY MNGR

&&

MILLER
Local storm report, Sep 27, 8:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
817 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND GST     CUBA                    40.49N 90.19W
09/27/2019  E55 MPH          FULTON             IL   EMERGENCY MNGR

&&

MILLER
Local storm report, Sep 27, 8:22 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
822 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     TSTM WND GST     CUBA                    40.49N 90.19W
09/27/2019  M60 MPH          FULTON             IL   EMERGENCY MNGR

            SUSTAINED WINDS AT 60 MPH.

&&

MILLER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

1.4 hours before the tornado, 122 km from the path. September 28, 2019.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1621 joules per kilogram, CIN -94, lifted condensation level 1595 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-09-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 198 square meters per square second, 0 to 6 km bulk shear 39 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1621 J/kg
Mixed-layer CIN
-94 J/kg
Surface CAPE
2018 J/kg
Mixed-layer LCL
1595 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.7
Supercell composite
10.8
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

Peoria (PIA), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lincoln radar (KILX), 69 km away, was scanning. The volume nearest the touchdown began at 01:19 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of September 27, 2019

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 277:56 PM CDTEF0Osage, KS0.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.